Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 22, NWS Amarillo, TX

June 29, 1999Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 29, 1999, 5:11 PM CDT for Texas County, Oklahoma. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1999, 5:11 PM CDT (22:11 UTC)
Expired
Jun 29, 1999, 6:15 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Texas County, OK

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:30 PM CDTHail 2Eva, OK
Jun 29, 5:30 PM CDTHail 1.75Eva, OK
Jun 29, 5:35 PM CDTTornado F0Eva, OKThe tornado remained over open country and the track was estimated.
Jun 29, 6:10 PM CDTHail 1Goodwell, OK
Jun 29, 6:17 PM CDTHail 1Goodwell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WFUS1 KAMA 292213 RRA
TORAMA
OKC139-292315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT TUE JUN 29 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN AND CENTRAL TEXAS COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 615 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED 5 MILES SOUTHEAST OF EVA...OR     
  ABOUT 17 MILES SOUTH OF ELKHART...MOVING SOUTHEAST AT 20 MPH. 
  THE STORM HAS HAD A HISTORY OF PRODUCING GOLFBALL SIZE HAIL.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GOODWELL AT 555 PM CDT
  TEXHOMA AT 600 PM CDT

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:45 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 2 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT TUE JUN 29 1999

SOUTHERLY FLOW ACROSS NW TEXAS HAVE HELPED DEW POINTS TO RISE
ALL DAY ACROSS THE PANHANDLES...AND AFTERNOON TEMPS HAVE WELL
SURPASSED YESTERDAYS HIGHS. THE LOCATION OF THE WARM FRONT WILL
AGAIN A FACTOR FOR THUNDERSTORM DEVELOPMENT. HOWEVER...SURFACE
TROUGH DEEPENING ACROSS SE CO WILL HAVE ENOUGH CONVERGENCE FOR
CONVECTION INITIATION WITHOUT THE FRONT. TS DEVELOPMENT IS ALREADY
BEGINNING ALONG CONVERGENCE BOUNDARY IN SE CO AND NE NM...ALSO
SURFACE PLOTS SHOWS A LOW LEVEL CONVERGENCE BOUNDARY EXTENDING
ACROSS THE WESTERN PANHANDLES. WILL HAVE TO WATCH THIS AREA CLOSELY
THIS AFTERNOON/EVENING.

MODELS STILL INDICATE A WEAK SHORT WAVE AND SPEED MAX TO MOVE OVER
PANHANDLES LATE THIS AFTERNOON/EVENING TO FURTHER SPARK AND SUSTAIN
CONVECTION. ONE QUESTION IS PINPOINTING POSSIBLE LOCATION FOR MCS
DEVELOPMENT AND TRACKING OVER NIGHT.

WEDNESDAY WE WILL BE IN WARM MOIST AND VERY UNSTABLE AIR ONCE AGAIN
WITH A SHORT WAVE PASSING ACROSS THE CENTRAL PLAINS...THIS MAY HELP
SCATTERED AFTERNOON/EVENING THUNDERSTORMS TO FORM AGAIN ACROSS THE
PANHANDLES.

THURSDAY HIGH PRESSURE BUILDS IN WITH NO STRONG UPPER SUPPORT FOR
CONVECTION...BUT DIURNAL HEATING MAY BE ENOUGH FOR SOME LATE
THUNDERSTORMS.

IN THE EXTENDED
NO MAJOR CHANGES IN THE EXTENDED...CONTINUED HOT WITH A SLIGHT
CHANCE OF CONVECTION EACH DAY.

PRELIM CCF...
AMA 65/90 67/95 68 533

.AMA...
TX...NONE.
OK...NONE.

N. DIPASQUALE

In the hours before

Special weather statement, Jun 29, 1:00 PM CDT, 4 hours 11 minutes before
OKZ001>003-TXZ001>020-292100-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 29 1999

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE EASTERN 2/3 OF THE TEXAS AND OKLAHOMA PANHANDLES.

THE MODERATE RISK AREA IS FOR LOCATIONS GENERALLY EAST OF A LINE
FROM ELKHART KANSAS...TO STRATFORD...TO DUMAS...TO AMARILLO AND
CANYON.

FOR THE REMAINDER OF THE PANHANDLES...OVER THE WESTERN 1/3...THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE
PANHANDLES.  THE COLD FRONT WHICH MOVED THROUGH THE AREA YESTERDAY
MORNING WILL MOVE NORTHWARD AS A WARM FRONT THIS AFTERNOON AND
EVENING.

ALSO...A LOW PRESSURE TROUGH WILL EXTEND INTO THE PANHANDLES FROM A
STRENGTHENING LOW PRESSURE CENTER OVER SOUTHEAST COLORADO.  EITHER OF
THESE SURFACE BOUNDARIES WILL BE FAVORABLE LOCATIONS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...EVENING...AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE PANHANDLES LATE THIS
AFTERNOON AND THIS EVENING FROM THE NORTHWEST...AND THIS FEATURE WILL
PROVIDE ADDITIONAL SUPPORT FOR THUNDERSTORM DEVELOPMENT.  AT ABOUT
5000 FEET ABOVE THE SURFACE...A MAXIMUM IN WIND SPEEDS WILL DEVELOP
THIS EVENING...AND WILL PROVIDE ADDITIONAL SUPPORT FOR THUNDERSTORMS
CONTINUING INTO THE NIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
DUE TO THE ABUNDANCE OF ATMOSPHERIC MOISTURE IN PLACE...HEAVY RAINS
MAY POSE A PROBLEM.  THE TURNING OF THE WINDS WITH HEIGHT WILL BE
SUFFICIENT TO PRODUCE CONDITIONS FAVORABLE FOR TORNADO DEVELOPMENT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
PANHANDLES SHOULD MONITOR TODAY/S WEATHER DEVELOPMENTS AND BE READY
TO BE CALLED UPON FOR ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

COCKRELL
Special weather statement, Jun 29, 1:00 PM CDT, 4 hours 11 minutes before
OKZ001>003-TXZ001>020-292100-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 29 1999

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE EASTERN 2/3 OF THE TEXAS AND OKLAHOMA PANHANDLES.

THE MODERATE RISK AREA IS FOR LOCATIONS GENERALLY EAST OF A LINE
FROM ELKHART KANSAS...TO STRATFORD...TO DUMAS...TO AMARILLO AND
CANYON.

FOR THE REMAINDER OF THE PANHANDLES...OVER THE WESTERN 1/3...THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE
PANHANDLES.  THE COLD FRONT WHICH MOVED THROUGH THE AREA YESTERDAY
MORNING WILL MOVE NORTHWARD AS A WARM FRONT THIS AFTERNOON AND
EVENING.

ALSO...A LOW PRESSURE TROUGH WILL EXTEND INTO THE PANHANDLES FROM A
STRENGTHENING LOW PRESSURE CENTER OVER SOUTHEAST COLORADO.  EITHER OF
THESE SURFACE BOUNDARIES WILL BE FAVORABLE LOCATIONS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...EVENING...AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE PANHANDLES LATE THIS
AFTERNOON AND THIS EVENING FROM THE NORTHWEST...AND THIS FEATURE WILL
PROVIDE ADDITIONAL SUPPORT FOR THUNDERSTORM DEVELOPMENT.  AT ABOUT
5000 FEET ABOVE THE SURFACE...A MAXIMUM IN WIND SPEEDS WILL DEVELOP
THIS EVENING...AND WILL PROVIDE ADDITIONAL SUPPORT FOR THUNDERSTORMS
CONTINUING INTO THE NIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
DUE TO THE ABUNDANCE OF ATMOSPHERIC MOISTURE IN PLACE...HEAVY RAINS
MAY POSE A PROBLEM.  THE TURNING OF THE WINDS WITH HEIGHT WILL BE
SUFFICIENT TO PRODUCE CONDITIONS FAVORABLE FOR TORNADO DEVELOPMENT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
PANHANDLES SHOULD MONITOR TODAY/S WEATHER DEVELOPMENTS AND BE READY
TO BE CALLED UPON FOR ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:46 PM CDTTornado WarningAMATexas59 min
Jun 29, 4:44 PM CDTTornado WarningAMATexas31 min
Jun 29, 6:10 PM CDTTornado WarningAMATexas65 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.